Delaware, 2013

Damaging Winds in Delaware, June 24, 2013

June 24, 2013 · NWS PHI · 3 events in 1 county or zone

An upper air disturbance combined with a hot and humid air mass to produce strong to severe thunderstorms across Delaware during the second half of the afternoon and the evening on the 24th. The strongest storms affected New Castle County during the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$80,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

An upper air disturbance combined with a hot and humid air mass to produce strong to severe thunderstorms across Delaware during the second half of the afternoon and the evening on the 24th. The strongest storms affected New Castle County during the evening. Approximately 2,500 Delmarva Power and Light customers lost power. Power was restored by the 25th. There were also some reports of hail with the thunderstorms as the freezing level aloft was relatively low in height above the ground. Most of the hail was small (less than half an inch).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 24, 2:53 PM EST, 3 hours 54 minutes earlier.

Area forecast discussion, Jun 24, 2:53 PM EST, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
353 PM EDT MON JUN 24 2013

.SYNOPSIS...
A BERMUDA HIGH PRESSURE SYSTEM WILL REMAIN OFF THE SOUTHEAST UNITED
STATES COAST FOR THIS UPCOMING WEEK. A BACKDOOR COLD FRONT WILL TRY
TO SINK SOUTHWARD INTO THE FORECAST AREA ON WEDNESDAY AND THURSDAY
BEFORE RETREATING NORTHWARD. A COLD FRONT WILL MOVE THROUGH THE
GREAT LAKES THURSDAY AND REACH THE FORECAST AREA ON FRIDAY. IT IS
THEN EXPECTED TO STALL OVER THE REGION AND REMAIN NEARLY
STATIONARY THROUGH MONDAY.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
STRONG JUNE SUN WITH CLEAR SKIES THIS MORNING HAS RESULTED IN
HEATING AND DESTABILIZATION OVER THE FCST AREA...WITH LI'S TO -10
AND SFC-BASED CAPE 3000-4000 J/KG. SFC DEWPTS HAVE REMAINED IN THE
UPPER 60S TO LOWER 70S. AS A RESULT STRONG TSTMS HAVE DEVELOPED OVER
THE LOWER DEL VLY TO VCNTY UPPER CHES BAY...WITH MORE ACTVTY TO THE
WEST. SO FAR CNVTN IS SLOW MOVING AND NOT WELL ORGANIZED...HWVR WITH
THE VERY UNSTABLE AMS THERE IS POTENTIAL FOR ORGANIZATION OF COLD
POOLS HENCE SPC HAS ISSUED WW 355 FOR OUR ENTIRE CWA VALID UNTIL 10
PM.

EXPECT THAT MOST CONCENTRATED AREA OF TSTMS WILL WORK ITS WAY
EASTWARD THROUGH LATE AFTN AND EARLY EVE. IN ADDITION TO SVR WX
THERE IS ALSO THE POSSIBILITY OF LOCALLY HEAVY RAIN FLOODING DUE TO
SLOW MOVEMENT OF SOME STORMS. TSTM ACTIVITY SHOULD DIMINISH WITHIN
AN HOUR OR TWO AFTER SUNSET AND EVENTUALLY DISSIPATE LEAVING MOSTLY
CLEAR SKIES OVERNIGHT. WITH LIGHT WINDS AND COOLING OVERNIGHT SOME
PATCHY FOG IS EXPECTED BY LATE TONIGHT...ESPECIALLY IN AREAS THAT
RECEIVED RAINFALL TODAY.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
THE WX PATN IN PLACE FOR TODAY WILL NOT BE CHANGING FOR TUESDAY. THE
BERMUDA HIGH WILL MAINTAIN HUMID SUMMER CONDS WITH SWLY WINDS. THE
UPPER LOW MOVING ACROSS PA TODAY WILL BE OUT OF THE AREA BY TOMORROW
SO TSTMS MAY BE LESS ACTIVE. HOWEVER THE AMS WILL CONT HOT AND
HUMID RESULTING IN AT LEAST MODERATE INSTABILITY. CHC POPS ARE
MAINTAINED IN THE FCST FOR AFTN/EVE TSTMS.

HEAT INDICES TODAY HAVE REACHED THE MID/UPPER 90S IN MANY AREAS...
ALTHOUGH NEGATED IN AREAS AFFECTED BY TSTMS. SIMILAR CONDS ARE
EXPECTED TO PREVAIL TOMORROW...WITH HEAT INDICES NOT QUITE HIGH
ENOUGH TO JUSTIFY A HEAT ADVISORY ATTM. THE SITUATION WILL CONT TO
BE MONITORED AND A HEAT ADVISORY MAY BE NEED SOMETIME LATER THIS
WEEK BEFORE THE HEAT WAVE ENDS.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
THE 500MB INITIALIZATION LOOKED PRETTY GOOD OFF OF BOTH THE GFS
AND WRF-NMMB. THE WRF-NMMB LOOKED BETTER AT 850MB WHILE BOTH WOULD
LOOKED OK AT 925MB. ALL THE MODELS ARE A LITTLE MORE AGGRESSIVE WITH
A SHORT WAVE TROF ON THURSDAY, BUT THEN AS THE LONG WAVE TROF
ESTABLISHES ITSELF OVER EASTERN NOAM, THE FRONT SHOULD STALL AND
PROLONG OUR UNSETTLED WEATHER. THE GFS RUN TODAY WAS CLOSER TO ITS
ENSEMBLE MEAN (STILL FAST THOUGH) AND ITS MODELING/HPC CONSENSUS
WAS USED AS THE FOUNDATION.

ON TUESDAY NIGHT WE ARE EXPECTING THE TRAIL OFF IN CONVECTION FASTER
THAN TODAY WITH LESS ORGANIZATIONAL FEATURES AND THE FCST 500MB
TEMPS ABOUT 4C HIGHER THAN TODAY. STAT GUIDANCE REMAINS REASONABLE FOR
MIN TEMPS.

THE BACKDOOR FRONT IS EXPECTED TO COME CLOSE TO OUR CWA ON
WEDNESDAY, BUT REMAIN NORTH. AS SUCH THE DROP OFF IN THE WRF-NMMB
THERMAL FIELDS DOES NOT LOOK RIGHT. BASED ON THE FCST 925MB TEMPS
AND 1000-850MB THICKNESSES, WE ARE LEANING MUCH CLOSER TO GFS MOS
WHICH TAKES US AT THE THRESHOLD OF HEAT RELATED HEADLINE CRITERIA.
BECAUSE OF THE INCREASED UNCERTAINTY OF THURSDAY MAX TEMPS AND HEAT
INDEX REACHING HEADLINE CRITERIA (MAKING THIS MAYBE A ONE DAY
ADVISORY EVENT), NO EXCESSIVE HEAT WATCH WILL BE ISSUED WITH THIS
PACKAGE, BUT WE WILL CONTINUE TO MAKE MENTION IN THE HWO. AS FAR AS
CONVECTION GOES, THE FCST INSTABILITY IS NOT ON PAR WITH TODAY OR
THURSDAY AND LOOKS TO INCREASE LATE IN THE DAY WEST AS THE SHORT
WAVE APPROACHES. BASED ON THE LOCATION OF THE FORECAST SHORT WAVES
AND THE PROXIMITY OF THE FRONT, HIGHEST POPS ARE NORTHWEST.

UNLIKE THE PREVIOUS TWO NIGHTS, WITH A SHORT WAVE FORECAST TO MOVE
THROUGH, WE MAINTAINED A CHANCE OR SLIGHT CHANCE OF THUNDERSTORMS
THROUGH THE NIGHT ON WEDNESDAY NIGHT. STAT GUIDANCE ACCEPTED.

ON THURSDAY THE MODEL CONSENSUS IS FASTER WITH THE NEXT SHORT WAVE
TROF. THE MODELING TREND IS FASTER, BUT THERE HAS NOT BEEN MUCH RUN
TO RUN CONSISTENCY TO INCREASE CONFIDENCE. THE ECMWF IS THE WEAKEST
AND SLOWEST. REGARDLESS, WE PREFER TO LEAN TOWARD CONSENSUS AND MOVE
POP CHANCES UPWARD. THE CORE OF THE HOTTEST AIR IS FORECAST TO PASS
ACROSS OUR CWA ON WEDNESDAY AFTERNOON AND NIGHT. SO THERE SHOULD BE
A DROP OFF IN MAX TEMPS BY THAT ALONE. BUT WE ARE NOT SEEING AS MUCH
AS THE LATEST GFS MOS SHOWS, ESPECIALLY IF CONVECTION DOES NOT
ARRIVE UNTIL LATER IN THE DAY. THURSDAY INTO FRIDAY SHOULD START THE
GREATER DOUBLE THREAT OF SEVERE WEATHER AND HEAVY RAIN (NOT THAT IT
DISAPPEARS AFTER THAT). WOULD THINK MORE CLOUDINESS AND PCPN ON
FRIDAY SHOULD NEGATE ANY HEAT RELATED ISSUES BY THEN.

THE REST OF THE LONG TERM WE ARE EXPECTING THE STALLED FRONT TO
REMAIN IN OUR VICINITY. THUS NO DAY LOOKS RAIN FREE AND THE ECMWF
RUNS REMAIN RATHER FOREBODING FOR HEAVY RAIN POTENTIAL. WE SUPPOSE
THERE COULD BE A DRIER DAY AMONG THE THREE PENDING ON THE FLOW OF
IMPULSES, BUT RIGHT NOW ITS DIFFICULT TO DISCERN WHICH ONE. WITH THE
TROF ESTABLISHING ITSELF ACROSS OUR CWA, MAX TEMPERATURES SHOULD
EDGE CLOSER TO NORMAL, BUT MIN TEMPS LIKELY WILL BE HELD UP BY THE
HUMID WEATHER.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

BERMUDA HIGH PATN WILL PREVAIL FOR THE TAF FCST PERIOD AND BEYOND.
SW WINDS WILL CONTINUE...AROUND 10 KTS DURING THE DAY AND LIGHTER AT
NIGHT. AFTN/EVE TSTMS WILL PRODUCE BRIEF MVFR OR IFR CONDS LOCALLY,
BUT OVERALL CONDS SHOULD BE VFR. SOME MVFR IS POSSIBLE FOR A COUPLE
OF HOURS LATE TONIGHT DUE TO PATCHY FOG...ESPECIALLY AT LOCATIONS
RECEIVING RAINFALL TODAY.

OUTLOOK...
TUESDAY NIGHT INTO THURSDAY MORNING...MOSTLY VFR WITH SHORT
PERIODS OF SUB-VFR IN MORNING FOG AND/OR SCT SHOWERS/TSTMS.

THURSDAY AFTERNOON THROUGH SATURDAY...MORE MVFR AND IFR CONDITIONS
IN MORE NUMEROUS SHOWERS/TSTMS AS WELL AS MORNING LOW CLOUDS AND
FOG.

&&

.MARINE...
RELATIVELY LIGHT WINDS AND SEAS WILL CONTINUE FOR TONIGHT AND
TUESDAY WITH SWLY WINDS AROUND THE BERMUDA HIGH OFF THE SE US COAST.
WAVES OVER THE COASTAL WATERS WILL REMAIN IN THE 2 TO 3 FT RANGE
WITH WINDS 10 TO 15 KT. SCT TSTMS ARE POSSIBLE THIS EVENING WITH
LOCALLY HIGHER WINDS AND WAVES.

OUTLOOK...
SUB-SCA CONDITIONS ARE EXPECTED INTO THURSDAY MORNING. AFTER THAT
THE FORECAST INCREASING SOUTHERLY FLOW MIGHT BRING SCA CRITERIA
BASED ON SWELLS, MORE SO THAN WINDS, TO THE OCEAN WATERS LATER
THURSDAY THROUGH FRIDAY. CONFIDENCE RIGHT NOW REMAINS LOWER THAN
AVERAGE THAT THIS WILL OCCUR AS WAVE WATCH GUIDANCE OFTEN IS TOO
BULLISH UNDER THESE REGIMES.

&&

.CLIMATE...
WE STAND A PRETTY GOOD CHANCE OF HAVING THE WETTEST JUNE ON RECORD
IN PHILADELPHIA. WE LOOKED BACK AT THE 10 PREVIOUS WETTEST JUNES ON
RECORD AND SAW HOW THE REST OF THE METEOROLOGICAL SUMMER WENT
FORWARD. WET BEGETTED(SP) MORE WET. GIVEN HOW WET THE GFS AND ECMWF
LOOK INTO THE START OF JULY THAT NOTION IS HOLDING. BOTH ENSUING
MONTHS AVERAGED WETTER THAN THE CURRENT NORMALS WITH EIGHT OF THE
TEN MONTHS COMBINED AVERAGING WETTER THAN NORMAL. ALL OF THE MONTHS
HAD TWO INCHES OR MORE OF RAINFALL. AS FAR AS TEMPERATURES WENT,
JULY AVERAGED SLIGHTLY LOWER THAN THE CURRENT NORMAL, WHILE AUGUST
WAS VERY CLOSE TO THE CURRENT NORMAL. SIX OF THE TEN AUGUSTS WERE AS
WARM OR WARMER THAN JULY.

YEAR       JULY AVG   JULY    AUG AVG   AUGUST
              TEMP    PCPN    TEMP      PCPN

1887          80.7    7.14    74.0      2.31
1906          75.6    5.33    76.2      9.56
1928          77.3    3.60    77.2      5.47
1938          77.3    6.52    78.3      4.10
1962          72.0    2.30    72.0      6.58
1969          75.1    8.33    75.2      2.66
1973          77.9    2.39    78.7      2.03
1975          76.6    6.32    77.0      2.11
2003          78.7    2.01    78.2      3.26
2006          79.4    4.27    78.1      3.93

AVG           77.1    4.82    76.5      4.20
1981-2010 NML 78.1    4.35    76.6      3.50

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...GIGI/O'HARA
NEAR TERM...AMC
SHORT TERM...AMC
LONG TERM...GIGI
AVIATION...AMC/GIGI/O'HARA
MARINE...AMC/GIGI/O'HARA
CLIMATE...GIGI
Hazardous weather outlook, Jun 24, 2:56 PM EST, 3 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
356 PM EDT MON JUN 24 2013

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ060>062-
070-071-101>106-252000-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-BERKS-LEHIGH-NORTHAMPTON-DELAWARE-
PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER-WESTERN MONTGOMERY-
EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS-
356 PM EDT MON JUN 24 2013

...SEVERE THUNDERSTORM WATCH 355 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HOTTER AND MORE HUMID WEATHER WITH HIGH TEMPERATURES REACHING INTO
THE 90S IS LIKELY FROM TUESDAY INTO THURSDAY. AFTERNOON HEAT
INDICES SHOULD REACH THE MID 90S AND POSSIBLY THE UPPER 90S. THE
HIGHEST INDICES SHOULD BE IN URBANIZED AREAS AROUND THE
INTERSTATE 95 CORRIDOR SOUTHEASTWARD.

IN ADDITION THIS WEEK WILL FEATURE MULTIPLE DAYS OF THUNDERSTORMS
WITH LOCALLY HEAVY DOWNPOURS AS WELL AS SOME STRONG GUSTY WINDS
AND POSSIBLY ISOLATED SEVERE. THE MORE STRONGER, ORGANIZED AND
WIDESPREAD ACTIVITY IS EXPECTED TOWARD THE END OF THE WORK WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ054-055-252000-
CARBON-MONROE-
356 PM EDT MON JUN 24 2013

...SEVERE THUNDERSTORM WATCH 355 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THIS UPCOMING WEEK WILL FEATURE MULTIPLE DAYS OF THUNDERSTORMS
WITH LOCALLY HEAVY DOWNPOURS AS WELL AS SOME STRONG GUSTY WINDS
AND POSSIBLY ISOLATED SEVERE. THE MORE STRONGER, ORGANIZED AND
WIDESPREAD ACTIVITY IS EXPECTED TOWARD THE END OF THE WORK WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-252000-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
356 PM EDT MON JUN 24 2013

...SEVERE THUNDERSTORM WATCH 355 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THIS WEEK WILL FEATURE MULTIPLE DAYS OF THUNDERSTORMS POSSIBLY
REACHING SPECIAL MARINE WARNING CRITERIA. THE MORE STRONGER,
ORGANIZED AND WIDESPREAD ACTIVITY IS EXPECTED TOWARD THE END OF
THE WORK WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 24, 3:50 PM EST, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
450 PM EDT MON JUN 24 2013

NJZ007-PAZ061-062-242130-
LEHIGH PA-NORTHAMPTON PA-WARREN NJ-
450 PM EDT MON JUN 24 2013

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL LEHIGH...
NORTHAMPTON AND SOUTHWESTERN WARREN COUNTIES...

AT 445 PM EDT...A STRONG THUNDERSTORM WAS NEAR WALNUTPORT...MOVING
EAST AT 30 MPH.

WIND GUSTS TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN NOR
SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS. MOVE INDOORS WHEN
A THUNDERSTORM APPROACHES.

HEAVY RAIN WILL FALL FROM THIS STORM AND IT MAY CAUSE WATER TO POND
ON ROADS AND FILL POOR DRAINAGE AREAS.

THIS STORM WILL BE NEAR BEERSVILLE AROUND 500 PM...CHAPMAN AROUND
510 PM...STOCKERTOWN AROUND 520 PM AND HARMONY AROUND 530 PM.

LAT...LON 4091 7509 4066 7509 4067 7565 4078 7566
      4081 7553 4082 7542 4087 7527

IOVINO
Local storm report, Jun 24, 4:02 PM EST, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
502 PM EDT MON JUN 24 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             RISING SUN              39.70N  76.06W
06/24/2013  M0.25 INCH       CECIL              MD   TRAINED SPOTTER

0230 PM     LIGHTNING        RIDLEY PARK             39.88N  75.32W
06/24/2013                   DELAWARE           PA   EMERGENCY MNGR

            FIRES DUE TO LIGHTNING OCCURRED IN RIDLEY PARK... UPPER
            PROVIDENCE TWP.... SWARTHMORE... ASTON TWP.

0245 PM     HAIL             NEWARK                  39.68N  75.76W
06/24/2013  E0.25 INCH       NEW CASTLE         DE   PUBLIC

0248 PM     HAIL             UPPER CHICHESTER TWP    39.84N  75.44W
06/24/2013  M0.50 INCH       DELAWARE           PA   TRAINED SPOTTER

0250 PM     HAIL             SPRINGFIELD             40.04N  74.65W
06/24/2013  E0.25 INCH       BURLINGTON         NJ   FIRE DEPT/RESCUE

0254 PM     HAIL             UPPER CHICHESTER TWP    39.84N  75.44W
06/24/2013  M0.50 INCH       DELAWARE           PA   TRAINED SPOTTER

            STOPPED BRIEFLY AND PICKED UP AGAIN

0303 PM     HAIL             ALLENTOWN               40.18N  74.59W
06/24/2013  M0.50 INCH       MONMOUTH           NJ   TRAINED SPOTTER

0305 PM     TSTM WND DMG     BIRMINGHAM TWP          39.89N  75.60W
06/24/2013                   CHESTER            PA   EMERGENCY MNGR

            TREE DOWN NEAR CREEK ROAD AND ROUTE 52.

0320 PM     LIGHTNING        SHAMONG TWP             39.78N  74.73W
06/24/2013                   BURLINGTON         NJ   EMERGENCY MNGR

            LIGHTNING STRUCK A HOUSE...MAIN GATE MCGUIRE AIR FORCE
            LOST TRAFFIC LIGHT DUE TO WIND DAMAGE.

0330 PM     TSTM WND DMG     ANDORA                  39.68N  75.86W
06/24/2013                   CECIL              MD   EMERGENCY MNGR

            MULTIPLE TREES DOWN AND SOME TREES SNAPPED IN
            HALF...SOME AUTOS DAMAGED BY TREES FALLING ON THEM.

0332 PM     HAIL             FOLSOM                  39.89N  75.33W
06/24/2013  E0.25 INCH       DELAWARE           PA   PUBLIC

0340 PM     HAIL             GLEN MILLS              39.92N  75.49W
06/24/2013  E0.25 INCH       DELAWARE           PA   PUBLIC

0341 PM     HAIL             FOUNTAIN HILL           40.60N  75.40W
06/24/2013  E0.25 INCH       LEHIGH             PA   PUBLIC

0342 PM     HAIL             ALLENTOWN               40.59N  75.48W
06/24/2013  E0.50 INCH       LEHIGH             PA   PUBLIC

0346 PM     HAIL             PHILLIPSBURG            40.69N  75.19W
06/24/2013  M0.25 INCH       WARREN             NJ   MESONET

0352 PM     LIGHTNING        NORTH EAST              39.60N  75.94W
06/24/2013                   CECIL              MD   PUBLIC

            LIGHTNING DAMAGE TO A LOCAL STORE.

&&

EVENT NUMBER PHI1300154 PHI1300160 PHI1300159 PHI1300155 PHI1300158
PHI1300156 PHI1300157 PHI1300163 PHI1300162 PHI1300164 PHI1300166
PHI1300165 PHI1300161 PHI1300168 PHI1300167 PHI1300169

BUNKER
Local storm report, Jun 24, 4:55 PM EST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
555 PM EDT MON JUN 24 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     HAIL             WHITING                 39.95N  74.38W
06/24/2013  E0.25 INCH       OCEAN              NJ   TRAINED SPOTTER

            PEA SIZE HAIL...WIND GUST OF 28 MPH.

0515 PM     HAIL             SLATINGTON              40.75N  75.62W
06/24/2013  E0.25 INCH       LEHIGH             PA   TRAINED SPOTTER

            PEA SIZE HAIL IN SLATINGTON AND WALNUTPORT.

0515 PM     HAIL             NAZARETH                40.74N  75.31W
06/24/2013  E1.00 INCH       NORTHAMPTON        PA   TRAINED SPOTTER

0532 PM     HAIL             FORKS TWP               40.73N  75.22W
06/24/2013  E0.75 INCH       NORTHAMPTON        PA   TRAINED SPOTTER

            43 MPH WIND GUST.

0538 PM     HAIL             WILLIAMS TWP            40.63N  75.23W
06/24/2013  E0.50 INCH       NORTHAMPTON        PA   TRAINED SPOTTER

&&

EVENT NUMBER PHI1300170 PHI1300171 PHI1300172 PHI1300173 PHI1300174

JOHNSON
Special weather statement, Jun 24, 4:59 PM EST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
559 PM EDT MON JUN 24 2013

NJZ007>009-PAZ105-242230-
HUNTERDON NJ-MORRIS NJ-UPPER BUCKS PA-WARREN NJ-
559 PM EDT MON JUN 24 2013

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT HUNTERDON...
NORTHWESTERN BUCKS...SOUTHERN WARREN AND WEST CENTRAL MORRIS
COUNTIES...

AT 555 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM NEAR
WASHINGTON AND BLOOMSBURY IN NEW JERSEY TO QUAKERTOWN IN
PENNSYLVANIA...MOVING EAST AT 25 MPH.

WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THESE
STORMS. EXPECT INTENSE LIGHTNING. DO NOT STAY IN THE OPEN NOR SEEK
SHELTER UNDER TREES WHEN LIGHTNING THREATENS. MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS AND IT WILL CAUSE WATER
TO POND ON ROADS AND FILL POOR DRAINAGE AREAS.

THESE STORMS WILL BE NEAR BEATTYESTOWN AROUND 610 PM...LONG VALLEY
AROUND 620 PM AND CHESTER AROUND 630 PM.

LAT...LON 4074 7465 4072 7472 4066 7472 4040 7498
      4041 7548 4057 7529 4061 7520 4065 7520
      4083 7498 4086 7452

IOVINO
Special weather statement, Jun 24, 5:25 PM EST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
625 PM EDT MON JUN 24 2013

PAZ101-102-242315-
EASTERN CHESTER PA-WESTERN CHESTER PA-
625 PM EDT MON JUN 24 2013

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF CHESTER COUNTY...

AT 620 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICTED
STRONG THUNDERSTORMS DEVELOPING OVER PARTS OF CHESTER COUNTY AND
ADJACENT AREAS OF LANCASTER COUNTY. THE THUNDERSTORMS WERE MOVING
SLOWLY TO THE EAST.

WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THESE
STORMS. EXPECT INTENSE LIGHTNING. DO NOT STAY IN THE OPEN NOR SEEK
SHELTER UNDER TREES WHEN LIGHTNING THREATENS. MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS AND IT WILL CAUSE WATER
TO POND ON ROADS AND FILL POOR DRAINAGE AREAS.

LAT...LON 3972 7613 3976 7606 3987 7599 3995 7600
      4004 7594 4011 7594 4024 7570 4022 7561
      4024 7560 4015 7553 4016 7550 4014 7551
      4012 7546 4009 7546 4007 7536 3988 7560
      3984 7558 3980 7571 3972 7578

IOVINO
Special weather statement, Jun 24, 5:29 PM EST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
629 PM EDT MON JUN 24 2013

NJZ001-242300-
SUSSEX NJ-
629 PM EDT MON JUN 24 2013

...A STRONG THUNDERSTORM IN NORTHEASTERN SUSSEX COUNTY...

AT 625 PM EDT...A STRONG THUNDERSTORM WAS NEAR SUSSEX AND IT WAS
MOVING SLOWLY TO THE EAST.

WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM. EXPECT INTENSE LIGHTNING. DO NOT STAY IN THE OPEN NOR SEEK
SHELTER UNDER TREES WHEN LIGHTNING THREATENS. MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.

VERY HEAVY RAIN WILL FALL FROM THIS STORM AND IT WILL CAUSE WATER TO
POND ON ROADS AND FILL POOR DRAINAGE AREAS.

LAT...LON 4129 7454 4125 7445 4121 7437 4120 7437
      4116 7441 4115 7461 4132 7463 4132 7460

IOVINO

The radar

The Philadelphia radar (KDIX), 97 km away, was scanning. The volume nearest the first event began at 23:47 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, New Castle

When
June 24, 6:47 PM EST
Where
New Castle County, 0.62 mi WNW of Brandywine
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Public
Coordinates
39.832, -75.541

A severe thunderstorm knocked down approximately a dozen trees in the Concord Hills section of Brandywine Hundred near U.S. Route 202. Some of the downed trees damaged vehicles and homes. One home on South Rockfield Drive had its roof, garage and gutter damaged by a downed tree. Ramsey Road and Thompson Bridge Road were closed because of multiple downed trees. In addition, numerous trees were knocked down along Naamans Road. No injuries were reported.

Thunderstorm Wind, New Castle

When
June 24, 6:47 PM EST to 6:52 PM EST
Where
New Castle County, 0.63 mi N of Talleyville to 0.55 mi E of Claymont
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
39.809, -75.549

A severe thunderstorm knocked down several trees and wires in northeastern New Castle County from Talleyville to Claymont. Shipley Road was closed because of downed trees overnight.

Thunderstorm Wind, New Castle

When
June 24, 6:52 PM EST
Where
New Castle County, Wilmington
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Newspaper
Coordinates
39.750, -75.530

A severe thunderstorm knocked down a couple of trees in Wilmington.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2013Every state in 2013This day in weather historyWarnings in Delaware, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 459337, 459338, 459341.